Ohio, 2016

Damaging Winds in Ohio, August 16, 2016

August 16, 2016 · NWS ILN · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed ahead of a weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered strong to severe thunderstorms developed ahead of a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 16, 8:09 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 8:09 AM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
909 AM EDT TUE AUG 16 2016

.SYNOPSIS...
Low pressure in Michigan will exit the region to the northeast and
trail a weak cold front through the Ohio Valley. This front will
wash out this evening and then a weak upper level trough will
cross the Great Lakes and northern Ohio Valley late Wednesday.
Weak high pressure will then settle over the region for the end of
the work week in a continued moist airmass.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered showers are lifting northeast across northern portions
of our fa this morning. Once these move out of our area later this
morning we may then see a bit of a lull in the pcpn. However, as
the frontal boundary off to our northwest sags slowly southeast
into our area and we begin to destabilize, expect scattered
thunderstorm development through this afternoon along a low level
convergence boundary out ahead of the front. Low to mid level
shear profiles will remain just strong enough to support a low end
severe threat with any stronger storms later this afternoon. Also
with PWs up around 2 inches, locally heavy rainfall will be
possible yet again. Expect temperatures ranging from the upper 70s
northwest to the upper 80s southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
The cold front washes out this afternoon and is not discernible
in the pressure fields after 0z tonight. Any lingering
thunderstorms along the remnants of it will die out as daytime
heating wanes, but more than one of the models continues to
produce thunderstorms along it through the overnight hours. Have
not gone with any higher than chance overnight and expect these
storms to be waning, but did not remove the threat entirely.

While Wednesday will be in a relative lull with a nebulous surface
pattern, some storms may still be present in the southeast with
drier air pushing in from the northwest through the day. Overnight
Wednesday into Thursday has just a slight chance of storms over
the region given weak flow and a somewhat favorable moisture
profile that could pop an isolated shower or thunderstorm.

Tuesday night lows will range from the upper 60s in the northwest
to the lower 70s in the south. Wednesday highs will range from
80-85 under cloudy skies and overnight lows will dip to the upper
60s. Thursday will see readings a degree or two warmer than
Wednesday in a somewhat drier airmass and a little less cloud
cover.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Although can not rule out an isolated thunderstorm, have opted to
keep Friday dry with mid level ridge building over the region
ahead of long wave trof. Better threat for showers and
thunderstorms returns Saturday as long wave trof and associated
surface cold front approach from the west. Have continued high
chance pops late Saturday/early Sunday with the passage of a cold
front.

Surface high pressure to build in early next week, providing dry
weather and cooler temperatures.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Scattered light showers continue to work up through srn IN into
wrn OH early this morning, bringing some very light VFR shra to
KDAY.

SHRA will become more widespread and will move into the wrn tafs
later this morning as a sfc low lifts ne, pulling a weak cdfnt
into the tafs. With the heating of the day the shra should
transition to tsra by afternoon due to the building instability in
the very moist airmass. It looks like there will be enuf coverage
in the afternoon to add a tempo group to the wrn tafs to cover
mvfr conditions in the pcpn. Right now wasn't confident enuf to
add a tempo group to the ern tafs.

South winds will pick up during the mid morning hours with gusts
in the 20 to 25 knot range.

Convection coverage will begin to decrease around 00Z with the
loss of heating. MVFR cig development is expected aft 00Z.

OUTLOOK...MVFR/IFR conditions possible Tuesday night into
Wednesday morning. Thunderstorms possible Tuesday night into
Wednesday evening, and then again on Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...JGL
SHORT TERM...Franks
LONG TERM...AR
AVIATION...Sites
Hazardous weather outlook, Aug 16, 4:00 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE AUG 16 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A WEAKENING COLD
FRONT TODAY, STRENGTHENING IN THE AFTERNOON. THESE STORMS WILL
CONTAIN VERY HEAVY RAINFALL AND AN INCREASED THREAT FOR FLOODING,
AS WELL AS A CHANCE FOR DAMAGING WINDS IN A FEW ISOLATED SPOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 10:10 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1110 AM EDT TUE AUG 16 2016

OHZ060-161545-
PREBLE OH-
1110 AM EDT TUE AUG 16 2016

...A SHOWER WITH GUSTY WINDS WILL AFFECT PREBLE COUNTY UNTIL 1145 AM
EDT...

AT 1110 AM EDT...RADAR INDICATED A SHOWER NEAR EATON...MOVING EAST AT
35 MPH.

HAZARDS INCLUDE...
WINDS TO 45 MPH...

LOCATIONS IMPACTED INCLUDE...
EATON...CAMDEN...LEWISBURG...NEW PARIS...WEST ALEXANDRIA...
ELDORADO...VERONA...WEST MANCHESTER...SUGAR VALLEY...
LAKE LAKENGREN...WEST FLORENCE...MUTTONVILLE AND OKLAHOMA.

THIS INCLUDES I-70 IN OHIO BETWEEN MILE MARKERS 1 AND 17.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3986 8480 3992 8461 3992 8449 3966 8448
      3964 8480
TIME...MOT...LOC 1510Z 250DEG 32KT 3975 8475

HATZOS

The radar

The Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 16, 12:15 PM EST to 12:20 PM EST
Where
Clark County, Medway
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.880, -84.000

One tree was knocked down on Spangler Road about a mile north of Interstate 70.

Thunderstorm Wind, Warren

When
August 16, 2:43 PM EST to 2:48 PM EST
Where
Warren County, 1.07 mi E of Lelan
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.450, -84.150

One tree was knocked down on North Liberty-Keuter Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643915, 643917.